Taking AIDS drugs can cause a variety of side effects. The side effects that occur exactly are individually different and above all dependent on the medications taken. In general, many medications today are better tolerated than just a few years ago. As a result, a therapy is now associated with significantly fewer side effects. However, it remains to be seen how the intake of newer AIDS drugs will have a long-term effect on the health of patients.
In general, the side effects of AIDS therapy are divided into short-term and long-term side effects. Short-term side effects include symptoms such as
- a headache
- stomach pain
The complaints are usually easy to treat and usually after a few weeks.
Long-term side effects of treatment
In the long term, side effects such as organ damage as well as neuritis and associated sensory disturbances have been observed by taking medicines for HIV. Possibly the medications also promote the development of diseases such as osteoporosis or diabetes.
In many AIDS patients, the treatment also disturbs the lipid metabolism. As a result, blood lipid levels may increase, increasing the risk of arteriosclerosis and therefore stroke or heart attack. In addition, rashes and depressive moods may also be among the consequences of HIV therapy.
In many patients, there is also a disturbance in the distribution of fat in the body, which causes a redeployment of body fat. Often there is a fat accumulation on the stomach and neck on the one hand and a loss of subcutaneous fatty tissue on the arms, legs and face on the other.
Treat side effects
Some side effects that occur as part of an AIDS therapy, in turn, can be treated by medication itself. So that no interactions occur, the various drugs must be cumbersome coordinated.
It is important to ensure that additional resources do not diminish the effectiveness of AIDS drugs. In order not to jeopardize the success of the treatment, it is therefore extremely important that the patients comply exactly with the doctor's instructions.